What is complement-mediated urticaria?

Updated: Mar 21, 2018
  • Author: Henry K Wong, MD, PhD; Chief Editor: Michael A Kaliner, MD  more...
  • Print
Answer

Complement-mediated urticaria includes viral and bacterial infections, serum sickness, and transfusion reactions. Urticarial transfusion reactions occur when allergenic substances in the plasma of the donated blood product react with pre-existing IgE antibodies in the recipient. Certain drugs (opioids, vecuronium, succinylcholine, vancomycin, and others) as well as radiocontrast agents cause urticaria due to mast cell degranulation through a non-IgE-mediated mechanism. Urticaria from nonsteroidal anti-inflammatory drugs (NSAIDs) may be IgE-mediated or due to mast cell degranulation, and there may be significant cross-reactivity among the NSAIDs in causing urticaria and anaphylaxis. [6]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!